Tennessee, 2010

Tornadoes and Damaging Winds in Tennessee, April 24 to 25, 2010

April 24 to 25, 2010 · NWS MRX · 15 events in 8 counties and zones

A strong low pressure system along with an associated cold front tracked across the area triggering thunderstorms during the evening and overnight hours. A tornado touched down in eastern Monroe County, then tracked across southern Loudon County and finally dissipated in western Blount County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$522,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure system along with an associated cold front tracked across the area triggering thunderstorms during the evening and overnight hours. A tornado touched down in eastern Monroe County, then tracked across southern Loudon County and finally dissipated in western Blount County. Another weak tornado touched down briefly in Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 24, 5:27 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 24, 5:27 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT SAT APR 24 2010

.DISCUSSION...UPDATED ZONES TO INCLUDE WATCH BOX NUMBER 98. NO
OTHER CHANGES MADE AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             62  80  56  67  49 /  80  20  20  30  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  60  77  55  64  47 /  80  20  30  30  20
OAK RIDGE, TN                       60  77  55  64  47 /  80  20  30  30  20
TRI CITIES AIRPORT, TN              58  76  52  61  45 /  90  30  30  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM
Hazardous weather outlook, Apr 24, 6:30 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 AM EDT SAT APR 24 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
830 AM EDT (730 PM CDT) SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WILL MOVE
TOWARDS THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING...
TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS. AN OUTBREAK OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF NUMEROUS SUPERCELL STORMS...
IS EXPECTED TO AFFECT THE SOUTHERN APPALACHIAN REGION BY THIS
AFTERNOON AND EVENING.

VERY LARGE HAIL (AROUND THE SIZE OF A GOLF BALL)...DAMAGING WINDS IN
EXCESS OF 60 MPH...AND ISOLATED TORNADOES (SOME POSSIBLY STRONG AND
LONG-LIVED) WILL ALL BE POSSIBLE BY THIS AFTERNOON AND EVENING. IN
ADDITION...LOCALLY HEAVY RAINFALL IN A FEW AREAS MAY CREATE SOME
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE BY SUNDAY AFTERNOON
AND EVENING...WITH SOME STORMS POSSIBLY BECOMING STRONG TO SEVERE
WITH LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY ON SUNDAY AFTERNOON.

DMG

In the hours before

Special weather statement, Apr 24, 3:51 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT SAT APR 24 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
550 PM EDT (450 PM CDT) SAT APR 24 2010

...A SEVERE WEATHER OUTBREAK EXPECTED THIS EVENING...

A STRONG LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI RIVER VALLEY
WAS GENERATING TWO BANDS OF SHOWERS AND THUNDERSTORMS OVER MIDDLE
TENNESSEE AND NORTHERN ALABAMA. THESE BANDS OF STORMS ARE EXPECTED
TO MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS EVENING...BRINGING
THE POTENTIAL FOR AN OUTBREAK OF SEVERE WEATHER. SUPERCELL STORMS
WILL BE POSSIBLE...PRODUCING THE POTENTIAL FOR VERY LARGE HAIL
(AROUND GOLFBALL SIZE HAIL)...DAMAGING WINDS (IN EXCESS OF 60
MPH)...AND SOME ISOLATED TORNADOES (A FEW POSSIBLY STRONG AND LONG
LIVED). IN ADDITION...SOME STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL AROUND TWO INCHES...WHICH COULD CREATE FLOODING IN SOME
AREAS.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME
SOUTHWEST NORTH CAROLINA ARE URGED TO STAY INFORMED OF THE LATEST
WEATHER INFORMATION THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE LOCAL MEDIA STATIONS...FOR POSSIBLE WATCHES
AND WARNINGS ON THIS DEVELOPING SEVERE WEATHER SITUATION.

DMG
Special weather statement, Apr 24, 5:03 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT SAT APR 24 2010

TNZ081-098-250000-
MARION TN-SEQUATCHIE TN-
603 PM CDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES
UNTIL 700 PM CDT...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM MONTEAGLE TO 20 MILES
WEST OF BRIDGEPORT...WHICH WAS MOVING NORTHEAST AT 60 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCALLY HEAVY RAINS WILL OCCUR WITH THESE THUNDERSTORMS. MOTORISTS
SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE
MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF
UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DMG

The radar

The Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Marion

When
April 24, 5:35 PM CST to 5:45 PM CST
Where
Marion County, Jasper
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.080, -85.630

Law enforcement personnel reported several trees downed by thunderstorm winds in Jasper.

Thunderstorm Wind, Sequatchie

When
April 24, 5:40 PM CST to 5:45 PM CST
Where
Sequatchie County, Dunlap
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.380, -85.380

Law enforcement personnel reported one tree downed by thunderstorm winds in Dunlap.

Thunderstorm Wind, Marion

When
April 24, 10:10 PM CST to 10:20 PM CST
Where
Marion County, Jasper
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.080, -85.630

Law enforcement personnel reported several trees downed by thunderstorm winds in the Jasper area.

Thunderstorm Wind, Meigs

When
April 25, 12:20 AM EST to 12:30 AM EST
Where
Meigs County, 0.89 mi NE of Decatur
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.530, -84.790

Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in the Decatur area.

Thunderstorm Wind, McMinn

When
April 25, 12:30 AM EST to 12:32 AM EST
Where
McMinn County, 2.36 mi NNW of Fiketon
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
35.530, -84.720

The Pone Knob ETOS tower reported a measured wind gust at 73 knots (84 mph).

Thunderstorm Wind, McMinn

When
April 25, 12:30 AM EST to 12:40 AM EST
Where
McMinn County, Athens
Measured
60 kt (69 mph) measured gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
35.450, -84.600

The Daily Post-Athenian newspaper reported several trees and powerlines downed by thunderstorms winds across the county. Around 2000 homes lost power.

Thunderstorm Wind, Monroe

When
April 25, 12:50 AM EST to 1:00 AM EST
Where
Monroe County, 3 mi WSW of Vonore
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.563, -84.299

The emergency manager reported a barn was destroyed and a roof blown off a house at the intersection of Lakeside Road and Kincaid Road southwest of Vonore. Several other homes and businesses were also damaged in the area.

Tornado, Monroe

When
April 25, 12:50 AM EST to 12:55 AM EST
Where
Monroe County, 2 mi WSW of Vonore
Rating
EF0
Path length
5 mi
Path width
50 yd
Continued into
Loudon, Tn (MRX)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.569, -84.283

The NWS storm survey determined a tornado developed near the Hugh Storage Facility 2 miles west southwest Vonore, It was classified as an EF0 tornado with winds estimated at 80 mph and a path width of 50 yards. The tornado produced damage near the Pro-Tex plant.

Tornado, Loudon

When
April 25, 12:55 AM EST to 1:04 AM EST
Where
Loudon County, 1 mi S of Greenback
Rating
EF1
Path length
8 mi
Path width
100 yd
Continued into
Blount, Tn (MRX)
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.656, -84.170

The NWS storm survey determined the tornado entered from Monroe County tracked across extreme southern Loudon County then continued east into Blount County. It was classified as an EF1 tornado with winds estimated at 100 mph and a path width of 100 yards. The tornado snapped around 20 trees in extreme southern Loudon County near Greenback.

Thunderstorm Wind, Loudon

When
April 25, 12:55 AM EST to 1:05 AM EST
Where
Loudon County, 1 mi SW of Greenback
Measured
70 kt (81 mph) estimated gust
Property damage
$120,000
Reported by
Newspaper
Coordinates
35.660, -84.183

The Daily Times newspaper in Maryville reported a home was destroyed and several trees and powerlines downed by thunderstorm winds near Greenback.

Thunderstorm Wind, Blount

When
April 25, 1:03 AM EST to 1:15 AM EST
Where
Blount County, 2.25 mi W of Lanier
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.620, -84.140

Amateur radio personnel reported a roof was blown off a house on Thompson Bridge Road just across the county line from Greenback.

Tornado, Blount

When
April 25, 1:04 AM EST to 1:09 AM EST
Where
Blount County, 2.25 mi W of Lanier
Rating
EF2
Path length
1 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.620, -84.140

The NWS storm survey determined a tornado tracked from Loudon County for one-half of a mile along Thompson Bridge road. It was classified as an EF2 tornado with winds estimated at 110 mph with a path width of 100 yards.

Thunderstorm Wind, Blount

When
April 25, 1:04 AM EST to 1:10 AM EST
Where
Blount County, 1.32 mi WSW of Lanier
Measured
65 kt (75 mph) estimated gust
Property damage
$120,000
Reported by
Law Enforcement
Coordinates
35.610, -84.120

Law enforcement personnel reported a home destroyed and several trees downed by thunderstorm winds on Cannon Road.

Thunderstorm Wind, Polk

When
April 25, 1:05 AM EST to 1:15 AM EST
Where
Polk County, Ducktown
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.030, -84.380

Law enforcement personnel reported several trees downed by thunderstorm winds in the southeast part of the county from Isabella to Ducktown to Farner.

Tornado, Polk

When
April 25, 1:05 AM EST to 1:12 AM EST
Where
Polk County, 3.27 mi WNW of Postelle to 2.3 mi WNW of Postelle
Rating
EF0
Path length
1.24 mi
Path width
30 yd
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.064, -84.475

A tornado briefly touched down just southwest of highway 64 just west of Ducktown and continued northeast before quickly dissipating. The tornado snapped and twisted 10 trees in its path with 70 mph winds before dissipating.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyThe tornado archive for Tennessee, 2010Warnings in Tennessee, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218835, 218839, 218842, 218843, 218858, 224343, 218860, 218902, 218903, 224360, 218861, 218869, 218882, 218885, 222783.